[Skip to Content]
[Skip to Content Landing]
Article
March 1974

Acute Primidone Intoxication

Author Affiliations

New Haven and West Haven, Conn
From the Department of Neurology, Yale University School of Medicine, New Haven, Conn, and the Epilepsy Center, VA Hospital, West Haven, Conn. Dr. Gallagher is now at Georgetown University School of Medicine, Washington, DC.

Arch Neurol. 1974;30(3):255-258. doi:10.1001/archneur.1974.00490330063011
Abstract

Two cases of acute primidone intoxication due to overdose were evaluated, one in detail. Serial assessment of the clinical state was done, serum and cerebrospinal fluid concentration of primidone and its metabolites was determined, phenylethylmalonamide and phenobarbital levels were measured, and electroencephalographic patterns were performed. The data indicate that the central nervous system depression and dysequilibrium that result from primidone intoxication are due mostly to primidone itself rather than its major metabolite, phenobarbital, as had been formerly assumed. In addition, crystalluria was observed in one case, and this finding may be useful in identifying primidone overdose.

×